I have an ongoing battle with my GP about my swelling in my legs, I also have a puffy face and hands (haven't been able to wear rings for

years. I have been on levo 100 for 15 years. I saw an NHS endo last year who said all symptoms were peri menopause. I was vit d deficient so have been on vits for 9 months. She lowered my dose to 75 which made me feel like death so gp put me back on 100. I have recently received a letter from endo who said yes my swelling was due to my thyroid but now I needed an echo to see if I had heart disease. My question is I want to try another thyroid med, ie T3 or NDT. Does anyone have any info, link that proves that swelling will subside / go once on this - I have a GP telephone conversation on Monday so want to be armed with info as desperate to try something else. I doubt it is heart disease I think it is more levothyroxine, but want some proof. Can anyone please assist x

10 Replies

oldestnewest
  • I had terrible swelling all over but particularly ankles. Maybe you should look at the fillers in the thyroxine, I've found I cannot tolerate any mercury pharma product including t3 but also none of the Nhs meds suit me. It's taken 2 years of trial and error with my health but I am now taking a lactose free German brand and all my swelling has gone.

  • Hi Lolajone, thanks for response. I changed to mercury pharma prob about a year ago, from actavis as I thought actavis wasn't doing much for me. Could possibly be a connection as really in past year weight and puffy and bloatiness has appeared much worse than it was. My GP nurse has told me if Im not going to have HRT I need to have loads of calcium based foods.

    Are the lactose free lovo easy to get hold of?

  • Mandys - no not easy to get been a bit of a battle - will pm you. As the other repliers have said you should have the tests offered and obviously everybody is different. However I replied to your post because I wanted to share with you my experience which is that having been on various t4, t4 + t3 and t3 only doses the one thing that made a difference was lactose free t4.

  • Hiya, got your message, thank you. I did make a change from actavis to mercury pharma in past year, they have different fillers, just goes to show, that there could be some link. Thanks for highlighting I really appreciate it

  • mandy, have the echocardiogram done first. There may be thyroid unrelated problems like leaky valves and enlargement of the heart. You've been on enough thyroid hormone to prevent any really serious volume ejection problems. Do you get palpitations? Any breathing problems? Asthma?

    Severely hypothyroid people get problems with their heart's ability to pump enough blood. It's not really likely since even if your dose may be slightly inadequate it still wouldn't put you into the 'severe hypothyroid' category.

    Don't change anything with your medication on your own until you find out what's going on.

    The other thing that might be giving problems is your kidneys. If thyroid dosage is inadequate, the kidneys don't function well either. They needs lots of everything to be optimal. And I mean everything... the B12, ferritin, protein, potassium, oxygen (Hemoglobin) etc. etc.

    What's your blood pressure like? Heart rate?

    If you eat more salty food than usual, does the edema get worse? Or are you eating so little salt that this can also cause trouble?

  • My blood pressure is good, cannot think what it is but I always check with my neighbour as she is a nurse! Very rarely get palps had them a bit when endo lowered my dose. I also take b12 vits. Don't suffer ashthma.

    I am a bit worried now that my heart is damaged, I wouldn't even know if there is a family history.

    Thanks for reply

  • Hello Mandys, just to say that if you could ask your GP for a print out of your latest thyroid blood test results and post them here on the forum, then people would be able to comment on them. They should give a clue to what's going on. Good luck with the EKG. I hope it will be reassuring and that you will then be able to get help addressing the thyroid medication issue. LB

  • Hi my levels are ok thanks a bit lower end so could be better but GP won't do anything as TSH suppressed. I see in articles that swelling does mean yhyroid disease but not found anywhere on how it goes, I'm guessing adequate meds whatever ndt Levo or t3 will get rid of it. I guess I will wait to see what GP says on Monday, thanks

  • Yes your Endo is right. Swelling is due to the thyroid gland but, I am not medically qualified but before blood tests came into force, people were diagnosed according to their clinical symptoms and the main one was swelling, otherwise myxoedema. Pity she didn't give you sufficient thyroid hormones in the first place. You appear to be underdosed with thyroid hormones.

    healthgrades.com/conditions...

    web.archive.org/web/2010103...

    If we are undertreated, we are apt to develop other more serious illnesses such as heart etc. So have your heart checked before you switch. It really is appalling how some/most are treated by the professional (?),

  • I have suffered with severe swelling for couoke of years now and I have overactive throid.No one has ever been able to explain it x

You may also like...